The maximum principle for control distributions

  • 19 Accesses

  • 1 Citations


Pontrjagin's maximum principle holds for a switchable distribution of C1-regular nonautonomous vector fields on a finite dimensional C2-manifold. The flow-theoretic proof does not require that the distribution contains those autonomous fields that correspond to constant controllers in the classical formulation.


  1. [1]

    F. Albrecht,Topics in Control Theory, Springer, New York, 1968.

  2. [2]

    J. Dieudonné,Foundations in Modern Analysis, 2nd Edition, Academic Press, New York, 1969.

  3. [3]

    G. Francis,The Pontrjagin-Albrecht maximum principle, presented to the Control Theory Conference of the Society for Natural Philosophy, Ann Arbor, 1969.

  4. [4]

    H. Halkin,On the necessary condition for optimal control of nonlinear systems, J. Anal. Math.,12 (1963), pp. 1–82.

  5. [5]

    S. Lang,Introduction to Differentiable Manifolds, Interscience Publishers, New York, 1962.

  6. [6]

    E. Lee -L. Markus,Foundationl of Optimal Control Theory, John Wiley and Sons, New York, 1967.

  7. [7]

    E. Roxin,A geometric interpretation of Pontrjagin's maximum principle, in:Nonlinear Differential Equations and Nonlinear Mechanics, Academic Press, New York, 1963.

  8. [8]

    J. Schwartz,Nonlinear Functional Analysis, notes byH. Fattorini, R. Nirenberg andH. Porta, Courant Institute, New York, 1965.

  9. [9]

    G. Francis,Cauonical representation of cerlain optimal control problems, to appear in J. Math. Anal. Applic. (1973).

Download references

Author information

Additional information

Entrata in Redazione il 12 marzo 1972.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Francis, G.K. The maximum principle for control distributions. Annali di Matematica 96, 107–118 (1973).

Download citation


  • Vector Field
  • Maximum Principle
  • Classical Formulation
  • Control Distribution
  • Constant Controller